Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 6, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Mar 29, 2020, 5:22 PM EDT for St. Lawrence County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2020, 5:22 PM EDT (21:22 UTC)
- Expired
- Mar 29, 2020, 6:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 94 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:24 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 29, 3:24 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Burlington VT 324 PM EDT Sun Mar 29 2020 .SYNOPSIS... Deep low pressure over the Great Lakes region this afternoon will slowly track across the Northeast through Monday with periods of rain and some higher elevation snow possible. Some showers linger into early Tuesday morning, but drier conditions are generally forecast for the rest of the week along with near normal temperatures. && .NEAR TERM /THROUGH MONDAY NIGHT/... As of 324 PM EDT Sunday...Forecast remains on track for the next 36 hours with little overall change from what we've been highlighting for the past few days. Deep low pressure entering into the Great Lakes will be the dominant weather maker through the period as it slowly drifts over the North Country Monday and into the New England coastal waters Monday night. As expected, widespread light to moderate rainfall this morning has begun to taper to scattered showers this afternoon as a notable dry slot approaches the region behind an occluded front. The surface warm front we spoke about yesterday never really made it here, and it currently draped across western NY and central PA where in the warm sector ahead of the occlusion significant clearing earlier this morning lead to increased instability with severe thunderstorms developing over the eastern Great Lakes. This convection will take aim at northern New York later this evening and then progress eastward across VT during the early overnight, but with more stable air in place we won't see any strong thunderstorms, rather perhaps just some embedded thunder within a line of showers that will push east of the area after midnight. For the remainder of the night in the dry slot, little precipitation is expected, but winds will remain brisk enough to support temps not falling out of the upper 30s to mid 40s. Speaking of wind, southeasterly downsloping winds of 30-40 mph have been observed all day as expected across the western slopes of the Green Mountains and northern Adirondacks as a strong 40-50kt 925 mb jet developed. Local 2km and 4km WRF model continue to point at additional amplification of the jet through about 21-22Z where gusts could approach 50 mph, but quickly abates going towards 00Z with gusts for the remainder of the night generally less than 20 mph. Monday morning will start generally dry across the region, but conditions will quickly turn awful as the aforementioned low pressure system tracks from north of Lake Ontario eastward to the New England coastal waters Monday night. As the low passes overhead, showers will once again become widespread from mid-morning through the day with some snow mixing in at the higher elevations in the afternoon and likely down to the valley floor after midnight. The high peaks could see a couple inches of accumulation, while the valleys see a dusting at best. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 324 PM EDT Sunday...The main upper low finally moves away Tuesday, though we'll remain under cyclonic flow. This will lead to drier conditions as we lose deep moisture; the result will be just a few snow/rain showers possible Tuesday, mainly over the higher terrain. Clouds will gradually decrease, especially late in the day and into Tuesday night, and expect partly cloudy conditions to dominate by early Wednesday. Tuesday's high temperatures will be in the lower to mid 40s, followed by lows in the mid and upper 20s Tuesday night. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 324 PM EDT Sunday...Dry weather will persist through the middle of the week as surface low pressure skirts to our south while upper troughiness persists over the North Country. The southern surface low will stall over the western Atlantic, allowing moisture to rotate westward into New England Thursday into Friday. Guidance continues to differ on whether or not precipitation associated with this moisture will make it into our region; the ECMWF and CMC say yes while the GFS weakens and dissipates moisture across New Hampshire before any appreciable precipitation gets here. The model differences continue into the weekend as the GFS is faster with our next system, a cold front which will move eastward through the Great Lakes as its parent low traverses across central Ontario/Quebec. The GFS and CMC bring precipitation associated with this front in late Saturday-Saturday night, while the ECMWF is much slower, holding it off until almost Monday. Regardless, temperatures will warm into the 50s ahead of the front as we finally see some ridging aloft. Overnight temperatures will be marginally cold enough that some spots, particularly in the higher elevations, could see some snow. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Through 18Z Monday...Mix of VFR and MVFR this afternoon will trend towards widespread MVFR tonight into Monday with periods of showers expected and potentially some rumbles of thunder this afternoon. Bigger aviation threat will be combined surface and winds aloft with surface gusts of 20-30kts continuing through 00Z while winds aloft will create areas of LLWS of 40-50kts. After 00Z winds gradually abate to less than 10kts for the remainder of the period. Outlook... Monday Night: Mainly MVFR, with local IFR possible. Likely SHRA, Chance SHSN. Tuesday: Mainly VFR, with local MVFR possible. Slight chance SHRA, Slight chance SHSN. Tuesday Night: VFR. NO SIG WX. Wednesday: Mainly VFR, with local MVFR possible. NO SIG WX. Wednesday Night: Mainly VFR, with local MVFR possible. NO SIG WX. Thursday: Mainly VFR, with areas MVFR possible. Slight chance SHRA. Thursday Night: Mainly MVFR, with local IFR possible. Chance SHRA, Chance SHSN. Friday: Mainly MVFR, with local IFR possible. Chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Lahiff NEAR TERM...Lahiff SHORT TERM...Hastings LONG TERM...Hastings AVIATION...Lahiff
Hazardous weather outlook, Mar 29, 2:57 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 257 PM EDT Sun Mar 29 2020 NYZ026>031-034-035-087-VTZ001>012-016>019-301900- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 257 PM EDT Sun Mar 29 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Gusty southeaster winds of up to 45 mph will continue across the western slopes of the Green Mountains and northern Adirondacks until this evening when winds will abate. With todays rainfall and snowmelt rises on area rivers and streams is expected, but no flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:52 PM EDT | Special Weather Statement | BTV | Addison, Orange, Rutland, Windsor | 53 min |
| Mar 29, 6:03 PM EDT | Special Weather Statement | BTV | Franklin | 57 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.